2011, 18: 69-90. doi: 10.3934/era.2011.18.69

An inverse theorem for the Gowers $U^{s+1}[N]$-norm

1. 

Centre for Mathematical Sciences, Wilberforce Road, Cambridge CB3 0WA

2. 

Department of Mathematics, UCLA, 405 Hilgard Ave, Los Angeles, CA 90095

3. 

Department of Mathematics, Technion - Israel Institute of Technology, Haifa, 32000, Israel

Received  March 2011 Revised  May 2011 Published  July 2011

This is an announcement of the proof of the inverse conjecture for the Gowers $U^{s+1}[N]$-norm for all $s \geq 3$; this is new for $s \geq 4$, the cases $s = 1,2,3$ having been previously established. More precisely we outline a proof that if $f : [N] \rightarrow [-1,1]$ is a function with ||$f$|| $U^{s+1}[N] \geq \delta$ then there is a bounded-complexity $s$-step nilsequence $F(g(n)\Gamma)$ which correlates with $f$, where the bounds on the complexity and correlation depend only on $s$ and $\delta$. From previous results, this conjecture implies the Hardy-Littlewood prime tuples conjecture for any linear system of finite complexity. In particular, one obtains an asymptotic formula for the number of $k$-term arithmetic progressions $p_1 < p_2 < ... < p_k \leq N$ of primes, for every $k \geq 3$.
Citation: Ben Green, Terence Tao, Tamar Ziegler. An inverse theorem for the Gowers $U^{s+1}[N]$-norm. Electronic Research Announcements, 2011, 18: 69-90. doi: 10.3934/era.2011.18.69
References:
[1]

N. Alon, T. Kaufman, M. Krivelevich, S. Litsyn and D. Ron, Testing low-degree polynomials over GF(2),, Approximation, 51 (2005), 188. doi: 10.1109/TIT.2005.856958.

[2]

A. Balog and E. Szemerédi, A statistical theorem of set addition,, Combinatorica, 14 (1994), 263. doi: 10.1007/BF01212974.

[3]

V. Bergelson, B. Host and B. Kra, Multiple recurrence and nilsequences,, (with an appendix by I. Ruzsa), 160 (2005), 261. doi: 10.1007/s00222-004-0428-6.

[4]

V. Bergelson, T. Tao and T. Ziegler, An inverse theorem for uniformity seminorms associated with the action of $F_p^{\infty}$,, Geom. Funct. Anal., 19 (2010), 1539. doi: 10.1007/s00039-010-0051-1.

[5]

J.-P. Conze and E. Lesigne, Sur un théorème ergodique pour des mesures diagonales,, (French) [On an ergodic theorem for diagonal measures], 306 (1988), 491.

[6]

N. Frantzikinakis, B. Host and B. Kra, Multiple recurrence and convergence for sequences related to the prime numbers,, J. Reine Angew. Math., 611 (2007), 131. doi: 10.1515/CRELLE.2007.076.

[7]

G. A. Freĭman, "Foundations of a Structural Theory of Set Addition,", Translations of Mathematical Monographs, 37 (1973).

[8]

H. Furstenberg, "Nonconventional Ergodic Averages,", The legacy of John von Neumann (Hempstead, 50 (1988), 43.

[9]

H. Furstenberg and B. Weiss, "A mean ergodic theorem for $1/N\sum^N_{n=1}f (T^n x)g(T^ {n^ 2}x)$,", Convergence in ergodic theory and probability (Columbus, 5 (1993), 193.

[10]

W. T. Gowers, A new proof of Szemerédi's theorem for progressions of length four,, GAFA, 8 (1998), 529. doi: 10.1007/s000390050065.

[11]

-, A new proof of Szemerédi's theorem,, GAFA, 11 (2001), 465.

[12]

B. Green, "Generalising the Hardy-Littlewood Method for Primes,", International Congress of Mathematicians. Vol. II, (2006), 373.

[13]

B. Green and T. Tao, The primes contain arbitrarily long arithmetic progressions,, Annals of Math. (2), 167 (2008), 481. doi: 10.4007/annals.2008.167.481.

[14]

-, An inverse theorem for the Gowers $U^3$-norm, with applications,, Proc. Edinburgh Math. Soc., 51 (): 71.

[15]

-, Linear equations in primes,, Ann. Math. (2), 171 (2010), 1753.

[16]

-, The quantitative behaviour of polynomial orbits on nilmanifolds,, to appear in Ann. Math., ().

[17]

-, The Möbius function is strongly orthogonal to nilsequences,, to appear in Ann. Math., ().

[18]

-, An arithmetic regularity lemma, associated counting lemma, and applications,, in, 21 (): 261.

[19]

B. Green, T. Tao and T. Ziegler, An inverse theorem for the Gowers $U^4[N]$-norm,, Glasgow Math. J., 53 (2011), 1. doi: 10.1017/S0017089510000546.

[20]

-, An inverse theorem for the Gowers $U^{s+1}[N]$ norm,, preprint, ().

[21]

I. J. Håland, Uniform distribution of generalized polynomials,, J. Number Theory, 45 (1993), 327. doi: 10.1006/jnth.1993.1082.

[22]

B. Host and B. Kra, Convergence of Conze-Lesigne averages,, Erg. Th. Dyn. Sys., 21 (2001), 493.

[23]

-, Averaging along cubes,, Modern Dynamical Systems and Applications, (2004), 123.

[24]

-, Nonconventional ergodic averages and nilmanifolds,, Ann. of Math. (2), 161 (2005), 397.

[25]

-, Uniformity seminorms on $l^\infty$ and applications,, J. Anal. Math., 108 (2009), 219. doi: 10.1007/s11854-009-0024-1.

[26]

A. Leibman, Pointwise convergence of ergodic averages of polynomial sequences of translations on a nilmanifold,, Ergodic Theory and Dynamical Systems, 25 (2005), 201. doi: 10.1017/S0143385704000215.

[27]

-, A canonical form and the distribution of values of generalized polynomials,, to appear in Israel Journal of Mathematics., ().

[28]

E. Lesigne, Équations fonctionnelles, couplages de produits gauches et théorèmes ergodiques pour mesures diagonales,, (French) [Functional equations, 121 (1993), 315.

[29]

I. Z. Ruzsa, Generalized arithmetical progressions and sumsets,, Acta Math. Hungar., 65 (1994), 379. doi: 10.1007/BF01876039.

[30]

A. Samorodnitsky, "Low-Degree Tests at Large Distances,", STOC'07, (2007), 506.

[31]

B. Szegedy, Higher order Fourier analysis as an algebraic theory I,, preprint, ().

[32]

-, Higher order Fourier analysis as an algebraic theory II,, preprint, ().

[33]

-, Higher order Fourier analysis as an algebraic theory III,, preprint, ().

[34]

T. Tao and T. Ziegler, The inverse conjecture for the Gowers norms over finite fields via the correspondence principle,, Anal. PDE, 3 (2010), 1. doi: 10.2140/apde.2010.3.1.

[35]

T. Tao and V. Vu, "Additive Combinatorics,", Cambridge Studies in Advanced Mathematics, 105 (2006).

[36]

T. Ziegler, Universal characteristic factors and Furstenberg averages,, J. Amer. Math. Soc., 20 (2007), 53. doi: 10.1090/S0894-0347-06-00532-7.

show all references

References:
[1]

N. Alon, T. Kaufman, M. Krivelevich, S. Litsyn and D. Ron, Testing low-degree polynomials over GF(2),, Approximation, 51 (2005), 188. doi: 10.1109/TIT.2005.856958.

[2]

A. Balog and E. Szemerédi, A statistical theorem of set addition,, Combinatorica, 14 (1994), 263. doi: 10.1007/BF01212974.

[3]

V. Bergelson, B. Host and B. Kra, Multiple recurrence and nilsequences,, (with an appendix by I. Ruzsa), 160 (2005), 261. doi: 10.1007/s00222-004-0428-6.

[4]

V. Bergelson, T. Tao and T. Ziegler, An inverse theorem for uniformity seminorms associated with the action of $F_p^{\infty}$,, Geom. Funct. Anal., 19 (2010), 1539. doi: 10.1007/s00039-010-0051-1.

[5]

J.-P. Conze and E. Lesigne, Sur un théorème ergodique pour des mesures diagonales,, (French) [On an ergodic theorem for diagonal measures], 306 (1988), 491.

[6]

N. Frantzikinakis, B. Host and B. Kra, Multiple recurrence and convergence for sequences related to the prime numbers,, J. Reine Angew. Math., 611 (2007), 131. doi: 10.1515/CRELLE.2007.076.

[7]

G. A. Freĭman, "Foundations of a Structural Theory of Set Addition,", Translations of Mathematical Monographs, 37 (1973).

[8]

H. Furstenberg, "Nonconventional Ergodic Averages,", The legacy of John von Neumann (Hempstead, 50 (1988), 43.

[9]

H. Furstenberg and B. Weiss, "A mean ergodic theorem for $1/N\sum^N_{n=1}f (T^n x)g(T^ {n^ 2}x)$,", Convergence in ergodic theory and probability (Columbus, 5 (1993), 193.

[10]

W. T. Gowers, A new proof of Szemerédi's theorem for progressions of length four,, GAFA, 8 (1998), 529. doi: 10.1007/s000390050065.

[11]

-, A new proof of Szemerédi's theorem,, GAFA, 11 (2001), 465.

[12]

B. Green, "Generalising the Hardy-Littlewood Method for Primes,", International Congress of Mathematicians. Vol. II, (2006), 373.

[13]

B. Green and T. Tao, The primes contain arbitrarily long arithmetic progressions,, Annals of Math. (2), 167 (2008), 481. doi: 10.4007/annals.2008.167.481.

[14]

-, An inverse theorem for the Gowers $U^3$-norm, with applications,, Proc. Edinburgh Math. Soc., 51 (): 71.

[15]

-, Linear equations in primes,, Ann. Math. (2), 171 (2010), 1753.

[16]

-, The quantitative behaviour of polynomial orbits on nilmanifolds,, to appear in Ann. Math., ().

[17]

-, The Möbius function is strongly orthogonal to nilsequences,, to appear in Ann. Math., ().

[18]

-, An arithmetic regularity lemma, associated counting lemma, and applications,, in, 21 (): 261.

[19]

B. Green, T. Tao and T. Ziegler, An inverse theorem for the Gowers $U^4[N]$-norm,, Glasgow Math. J., 53 (2011), 1. doi: 10.1017/S0017089510000546.

[20]

-, An inverse theorem for the Gowers $U^{s+1}[N]$ norm,, preprint, ().

[21]

I. J. Håland, Uniform distribution of generalized polynomials,, J. Number Theory, 45 (1993), 327. doi: 10.1006/jnth.1993.1082.

[22]

B. Host and B. Kra, Convergence of Conze-Lesigne averages,, Erg. Th. Dyn. Sys., 21 (2001), 493.

[23]

-, Averaging along cubes,, Modern Dynamical Systems and Applications, (2004), 123.

[24]

-, Nonconventional ergodic averages and nilmanifolds,, Ann. of Math. (2), 161 (2005), 397.

[25]

-, Uniformity seminorms on $l^\infty$ and applications,, J. Anal. Math., 108 (2009), 219. doi: 10.1007/s11854-009-0024-1.

[26]

A. Leibman, Pointwise convergence of ergodic averages of polynomial sequences of translations on a nilmanifold,, Ergodic Theory and Dynamical Systems, 25 (2005), 201. doi: 10.1017/S0143385704000215.

[27]

-, A canonical form and the distribution of values of generalized polynomials,, to appear in Israel Journal of Mathematics., ().

[28]

E. Lesigne, Équations fonctionnelles, couplages de produits gauches et théorèmes ergodiques pour mesures diagonales,, (French) [Functional equations, 121 (1993), 315.

[29]

I. Z. Ruzsa, Generalized arithmetical progressions and sumsets,, Acta Math. Hungar., 65 (1994), 379. doi: 10.1007/BF01876039.

[30]

A. Samorodnitsky, "Low-Degree Tests at Large Distances,", STOC'07, (2007), 506.

[31]

B. Szegedy, Higher order Fourier analysis as an algebraic theory I,, preprint, ().

[32]

-, Higher order Fourier analysis as an algebraic theory II,, preprint, ().

[33]

-, Higher order Fourier analysis as an algebraic theory III,, preprint, ().

[34]

T. Tao and T. Ziegler, The inverse conjecture for the Gowers norms over finite fields via the correspondence principle,, Anal. PDE, 3 (2010), 1. doi: 10.2140/apde.2010.3.1.

[35]

T. Tao and V. Vu, "Additive Combinatorics,", Cambridge Studies in Advanced Mathematics, 105 (2006).

[36]

T. Ziegler, Universal characteristic factors and Furstenberg averages,, J. Amer. Math. Soc., 20 (2007), 53. doi: 10.1090/S0894-0347-06-00532-7.

[1]

Tanja Eisner, Pavel Zorin-Kranich. Uniformity in the Wiener-Wintner theorem for nilsequences. Discrete & Continuous Dynamical Systems - A, 2013, 33 (8) : 3497-3516. doi: 10.3934/dcds.2013.33.3497

[2]

Giovanni Bellettini, Matteo Novaga, Shokhrukh Yusufovich Kholmatov. Minimizers of anisotropic perimeters with cylindrical norms. Communications on Pure & Applied Analysis, 2017, 16 (4) : 1427-1454. doi: 10.3934/cpaa.2017068

[3]

Carsten Burstedde. On the numerical evaluation of fractional Sobolev norms. Communications on Pure & Applied Analysis, 2007, 6 (3) : 587-605. doi: 10.3934/cpaa.2007.6.587

[4]

Piotr Biler, Grzegorz Karch, Jacek Zienkiewicz. Morrey spaces norms and criteria for blowup in chemotaxis models. Networks & Heterogeneous Media, 2016, 11 (2) : 239-250. doi: 10.3934/nhm.2016.11.239

[5]

Andrea Cianchi, Adele Ferone. Improving sharp Sobolev type inequalities by optimal remainder gradient norms. Communications on Pure & Applied Analysis, 2012, 11 (3) : 1363-1386. doi: 10.3934/cpaa.2012.11.1363

[6]

Milena Stanislavova, Atanas Stefanov. Effective estimates of the higher Sobolev norms for the Kuramoto-Sivashinsky equation. Conference Publications, 2009, 2009 (Special) : 729-738. doi: 10.3934/proc.2009.2009.729

[7]

Guanglu Zhou. A quadratically convergent method for minimizing a sum of Euclidean norms with linear constraints. Journal of Industrial & Management Optimization, 2007, 3 (4) : 655-670. doi: 10.3934/jimo.2007.3.655

[8]

Antonio Avantaggiati, Paola Loreti, Cristina Pocci. Mixed norms, functional Inequalities, and Hamilton-Jacobi equations. Discrete & Continuous Dynamical Systems - B, 2014, 19 (7) : 1855-1867. doi: 10.3934/dcdsb.2014.19.1855

[9]

Myeongju Chae, Soonsik Kwon. The stability of nonlinear Schrödinger equations with a potential in high Sobolev norms revisited. Communications on Pure & Applied Analysis, 2016, 15 (2) : 341-365. doi: 10.3934/cpaa.2016.15.341

[10]

Victor Kozyakin. Iterative building of Barabanov norms and computation of the joint spectral radius for matrix sets. Discrete & Continuous Dynamical Systems - B, 2010, 14 (1) : 143-158. doi: 10.3934/dcdsb.2010.14.143

[11]

Sergey A. Denisov. The generic behavior of solutions to some evolution equations: Asymptotics and Sobolev norms. Discrete & Continuous Dynamical Systems - A, 2011, 30 (1) : 77-113. doi: 10.3934/dcds.2011.30.77

[12]

Yaiza Canzani, Boris Hanin. Fixed frequency eigenfunction immersions and supremum norms of random waves. Electronic Research Announcements, 2015, 22: 76-86. doi: 10.3934/era.2015.22.76

[13]

Zdeněk Skalák. On the asymptotic decay of higher-order norms of the solutions to the Navier-Stokes equations in R3. Discrete & Continuous Dynamical Systems - S, 2010, 3 (2) : 361-370. doi: 10.3934/dcdss.2010.3.361

[14]

F. Catoire, W. M. Wang. Bounds on Sobolev norms for the defocusing nonlinear Schrödinger equation on general flat tori. Communications on Pure & Applied Analysis, 2010, 9 (2) : 483-491. doi: 10.3934/cpaa.2010.9.483

[15]

Seckin Demirbas. Local well-posedness for 2-D Schrödinger equation on irrational tori and bounds on Sobolev norms. Communications on Pure & Applied Analysis, 2017, 16 (5) : 1517-1530. doi: 10.3934/cpaa.2017072

[16]

Vedran Sohinger. Bounds on the growth of high Sobolev norms of solutions to 2D Hartree equations. Discrete & Continuous Dynamical Systems - A, 2012, 32 (10) : 3733-3771. doi: 10.3934/dcds.2012.32.3733

[17]

Sébastien Gadat, Laurent Miclo. Spectral decompositions and $\mathbb{L}^2$-operator norms of toy hypocoercive semi-groups. Kinetic & Related Models, 2013, 6 (2) : 317-372. doi: 10.3934/krm.2013.6.317

[18]

Antonio Cañada, Salvador Villegas. Optimal Lyapunov inequalities for disfocality and Neumann boundary conditions using $L^p$ norms. Discrete & Continuous Dynamical Systems - A, 2008, 20 (4) : 877-888. doi: 10.3934/dcds.2008.20.877

2016 Impact Factor: 0.483

Metrics

  • PDF downloads (10)
  • HTML views (0)
  • Cited by (2)

Other articles
by authors

[Back to Top]